Indiana, 2025Hail and Damaging Wind in Indiana, March 19, 2025
March 19, 2025 · NWS PAH · 4 events in 3 counties and zones
An upper-level trough digging into the plains on the morning of the 19th resulted in broad diffluent level flow over the lower Ohio Valley. A surface low moving from Kansas into northern Missouri in the afternoon brought continued strong southerly flow at the surface.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level trough digging into the plains on the morning of the 19th resulted in broad diffluent level flow over the lower Ohio Valley. A surface low moving from Kansas into northern Missouri in the afternoon brought continued strong southerly flow at the surface. Although instability was modest, 500-1000J/kg, 80-90kts of deep layer shear and plenty of low-level shear set the stage for a minor severe thunderstorm event in the early evening. Scattered thunderstorms developed over southern Illinois in the late afternoon and eventually formed into a line as they moved east across southwest Indiana in the early evening. Quarter size hail fell near Stendal and Pikeville just before the storms exited the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 19, 3:04 PM CST, 1 hour 51 minutes earlier. Its key messages:
- Gusty winds, low humidity, and dry fuels continues enhanced fire danger and red flag conditions across southeast MO/southwest IL, while areas outside of the red flag warning also have heightened fire danger with slightly higher rh.
- Very strong winds with gusts of 35-50 mph continues with a wind advisory for the entire Quad State region.
- Thunderstorm chances are slight, but if one occurs, a strong to severe storm cannot be ruled out. Damaging winds will be the primary hazard, though all modes could be in play.
Area forecast discussion, Mar 19, 3:04 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
404 PM CDT Wed Mar 19 2025
.KEY MESSAGES...
- Gusty winds, low humidity, and dry fuels continues enhanced
fire danger and red flag conditions across southeast
MO/southwest IL, while areas outside of the red flag warning
also have heightened fire danger with slightly higher rh.
- Very strong winds with gusts of 35-50 mph continues with a
wind advisory for the entire Quad State region.
- Thunderstorm chances are slight, but if one occurs, a strong
to severe storm cannot be ruled out. Damaging winds will be
the primary hazard, though all modes could be in play.
&&
.UPDATE...
Issued at 401 PM CDT Wed Mar 19 2025
Updated Aviation discussion for 00Z TAF Issuance.
&&
.DISCUSSION...
Issued at 100 PM CDT Wed Mar 19 2025
Slightly earlier than anticipated convection north/west of STL
is otherwise on track with modeled development. We continue with
a small risk of severe here this afternoon into the evening. If
the system can get updrafts going along/ahead of the approaching
cold front, given the high shear environ., it won't take much to
produce a damaging wind gust; anything that does manage to get
going/organized may offer the trifecta of svr modes to the
playing field.
Fropa completes by mid evening and storm/svr chances end with
its passage. Wrap-around cold air may turnover some drops to
flakes before pcpn winds down altogether late tonight-early
tmrw. High winds outside of storms, with gradient gust potential
up to 50 mph, will likewise diminish a little bit off their
peaks but maintain a brisk/gusty wind even into tmrw as they
turn more wly, then nwly.
Once the cooler/drier air completes its overtake of the column,
we'll finish out the week with a dry/seasonally chilly feel.
Thursday's upper 40s to lower 50s will actually feel bitingly
colder though due to the still brisk winds, while 50s and some
60s become more commonplace heading into the weekend.
Next pcpn chances still look to be incoming by late weekend,
including storm chances that enter the picture on its back half.
Up to an inch of rainfall looks possible at this writing by the
time it draws to an end late Sunday night.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 401 PM CDT Wed Mar 19 2025
Strong/gusty south winds will veer to the southwest upon the
approach of a storm system this evening. Its passage by mid to
late evening will shift winds to the west, then northwest
overnight. Overall magnitude will lessen some with time,
including gusts, but both maintain brisk strength into tmrw's
forecast. A period of restricted bases is anticipated to
continue and again magnify tonight, while there may be a brief
evening period of scattering or breaks to Visual Flight Rules at
times. Associated vicinity/small pop mentions may accompany the
front's approach/passage, offering further restrictions as well.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Red Flag Warning until 8 PM CDT this evening for ILZ075-076-
080>082-084>086-088-089-092-093.
Wind Advisory until 7 PM CDT this evening for ILZ075>078-
080>094.
MO...Red Flag Warning until 8 PM CDT this evening for MOZ076-086-
087-098-100-106>112-114.
Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-
100-107>112-114.
IN...Wind Advisory until 7 PM CDT /8 PM EDT/ this evening for
INZ081-082-085>088.
KY...Wind Advisory until 7 PM CDT this evening for KYZ001>022.
&&Hazardous weather outlook, Mar 19, 2:25 PM CST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
325 PM CDT Wed Mar 19 2025
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
325 PM CDT Wed Mar 19 2025 /425 PM EDT Wed Mar 19 2025/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
A Tornado watch is in effect for southwest Indiana, southeast
Illinois, and western Kentucky along and east of the Lakes. In and
close to the watch area, there is a risk for severe storms this
afternoon into evening. Damaging winds are the primary hazard, but
all modes of severe weather are possible, should a storm develop.
A wind advisory remains in effect, refer to the advisory for
specifics.
Heightened fire danger continues throughout the region, but is
highest in southeast Missouri and southwest Illinois, where a Red
Flag warning remains in effect. Refer to the warning for more
details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Fire danger will remain heightened Thursday, especially across
southeast Missouri, where it will be drier.
Thunderstorms are in the forecast again Sunday and strong storms
cannot be ruled out.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested.
In the hours before
Local storm report, Mar 19, 4:02 PM CST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
502 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM Non-Tstm Wnd Gst 3 SSW De Soto 37.78N 89.25W
03/19/2025 M66 MPH Jackson IL ASOS
ASOS station KMDH Carbondale IL.
&&
DWSLocal storm report, Mar 19, 4:06 PM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
506 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM Tornado 6 S Chicopee 36.90N 91.02W
03/14/2025 Carter MO NWS Storm Survey
*** 2 FATAL ***
An EF-3 tornado with peak winds of 165 mph
struck Carter and Wayne County in southeast
Missouri. The most severe damage occurred in
Leeper, Missouri, in Wayne County where
several homes were nearly completely
destroyed. Two people died when their camper
was tossed into the nearby Black River.
Thousands of trees were damaged or snapped
along the path of this tornado.
&&
DWSLocal storm report, Mar 19, 4:42 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
542 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 PM Tornado 2 S Clubb 37.19N 90.34W
03/14/2025 Wayne MO NWS Storm Survey
*** 1 FATAL, 1 INJ ***
An EF-3 tornado with estimated peak winds of
140 mph impacted parts of Wayne and
Bollinger County. The tornado did profound
and extreme tree damage along its path. The
tornado directly impacted a large campground
near the Castor River in Wayne County,
killing one person and severely injuring
another. The most severe structural damage
occurred on DD Highway where a home lost its
roof and had most of its exterior walls
collapsed in. Several vehicles were also
tossed 50 to 100 feet. Another nearby home
also suffered heavy damage. Numerous
outbuildings were also destroyed. In
Bollinger County over a dozen homes suffered
minor to major damage.
&&
DWSLocal storm report, Mar 19, 4:49 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
549 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM Non-Tstm Wnd Gst Ellsinore 36.93N 90.75W
03/19/2025 M63 MPH Carter MO Broadcast Media
0502 PM Non-Tstm Wnd Dmg 7 SSW Williamsville 36.88N 90.59W
03/19/2025 Butler MO Emergency Mngr
Gradient winds knocked down a power pole
which ignited a large brush fire.
&&Local storm report, Mar 19, 4:51 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
551 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM Non-Tstm Wnd Gst 3 NE Doniphan 36.65N 90.78W
03/19/2025 M52 MPH Ripley MO Mesonet
Mesonet station DFSM7 Doniphan MO.
0455 PM Non-Tstm Wnd Gst 2 NNE Sikeston 36.90N 89.57W
03/19/2025 M47 MPH Scott MO AWOS
AWOS station KSIK Sikeston MO.
0445 PM Non-Tstm Wnd Gst 2 NW Anniston 36.85N 89.36W
03/19/2025 M46 MPH Mississippi MO Mesonet
Mesonet station MOA27 Charleston, MO South.
0435 PM Non-Tstm Wnd Gst 2 E Mount Vernon 38.32N 88.87W
03/19/2025 M45 MPH Jefferson IL AWOS
AWOS station KMVN Mt Vernon IL.
0510 PM Non-Tstm Wnd Gst 2 ENE Hickman 36.57N 89.16W
03/19/2025 M45 MPH Fulton KY Mesonet
Mesonet station HCKM Hickman KY 2 E.
0515 PM Non-Tstm Wnd Gst 2 E Sturgis 37.55N 87.95W
03/19/2025 M45 MPH Union KY AWOS
AWOS station KTWT 2 E Sturgis.
0515 PM Non-Tstm Wnd Gst 3 WSW Mound City 37.07N 89.22W
03/19/2025 M45 MPH Alexander IL AWOS
AWOS station KCIR Cairo IL.
0455 PM Non-Tstm Wnd Gst 9 NE Mount Vernon 38.01N 87.77W
03/19/2025 M44 MPH Posey IN Mesonet
Mesonet station PDU15 Dutchman Farms Inc.
0455 PM Non-Tstm Wnd Gst 3 NNE Lithium 37.87N 89.87W
03/19/2025 M44 MPH Perry MO AWOS
AWOS station KPCD Perryville MO.
0515 PM Non-Tstm Wnd Gst 1 WSW Raleigh 37.82N 88.55W
03/19/2025 M44 MPH Saline IL AWOS
AWOS station KHSB Harrisburg IL.
0517 PM Non-Tstm Wnd Gst 1 W De Soto 37.82N 89.24W
03/19/2025 M44 MPH Jackson IL Mesonet
Mesonet station UR402 0.9 W De Soto (UPR).
0403 PM Non-Tstm Wnd Gst 2 SE Heath 37.07N 88.77W
03/19/2025 M43 MPH McCracken KY ASOS
ASOS station KPAH Paducah KY.
0428 PM Non-Tstm Wnd Gst 2 N Melody Hill 38.05N 87.52W
03/19/2025 M43 MPH Vanderburgh IN ASOS
ASOS station KEVV Evansville IN.
0455 PM Non-Tstm Wnd Gst 4 NNE Wingo 36.70N 88.72W
03/19/2025 M43 MPH Graves KY Mesonet
Mesonet station PRYB Mayfield KY 6 SW.
0455 PM Non-Tstm Wnd Gst 3 W Fairfield 38.38N 88.42W
03/19/2025 M43 MPH Wayne IL AWOS
AWOS station KFWC Fairfield IL.
0500 PM Non-Tstm Wnd Gst 4 SE Grand Tower 37.60N 89.46W
03/19/2025 M43 MPH Jackson IL Mesonet
Mesonet station UP809 3.6 SE Grand Tower
(UPR).
0530 PM Non-Tstm Wnd Gst 6 S Wolf Island 36.66N 89.20W
03/19/2025 M43 MPH Mississippi MO Mesonet
Mesonet station EW4994 Dorena MO.
0545 PM Non-Tstm Wnd Gst 1 SE Energy 37.77N 89.02W
03/19/2025 M43 MPH Williamson IL AWOS
AWOS station KMWA Marion IL.
0540 PM Non-Tstm Wnd Gst 4 NE Marion 37.38N 88.04W
03/19/2025 M42 MPH Crittenden KY Mesonet
Mesonet station RPTN Marion KY 4 NE.
0415 PM Non-Tstm Wnd Gst 4 SW Owensboro 37.72N 87.17W
03/19/2025 M41 MPH Daviess KY AWOS
AWOS station KOWB Owensboro KY.
0510 PM Non-Tstm Wnd Gst 1 ENE Breckinridge Cent 37.69N 87.84W
03/19/2025 M41 MPH Union KY Mesonet
Mesonet station FRNY Morganfield KY 4 E.
0500 PM Non-Tstm Wnd Gst 1 W Royalton 37.88N 89.14W
03/19/2025 M40 MPH Franklin IL Mesonet
Mesonet station CW5752 Royalton IL.
0505 PM Non-Tstm Wnd Gst 3 W Sedalia 36.64N 88.66W
03/19/2025 M40 MPH Graves KY Mesonet
Mesonet station DW9711 Mayfield.
0530 PM Non-Tstm Wnd Gst 4 SSW Gravelton 37.24N 90.27W
03/19/2025 M40 MPH Wayne MO Mesonet
Mesonet station PMRM7 Piedmont MO.
0530 PM Non-Tstm Wnd Gst 4 SW Cadiz 36.83N 87.86W
03/19/2025 M40 MPH Trigg KY Mesonet
Mesonet station CADZ Cadiz KY 4 SW.
&&Local storm report, Mar 19, 4:53 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
553 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM Non-Tstm Wnd Gst 5 W Ash Hill 36.77N 90.32W
03/19/2025 M56 MPH Butler MO ASOS
ASOS station KPOF Poplar Bluff MO.
0413 PM Non-Tstm Wnd Gst 3 WNW Scott City 37.23N 89.58W
03/19/2025 M56 MPH Scott MO ASOS
ASOS station KCGI Cape Girardeau MO.
&&Thunderstorm Wind, Vanderburgh
- When
- March 19, 4:55 PM CST
- Where
- Vanderburgh County, 1.29 mi WNW of Howell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.980, -87.650
Thunderstorm winds were estimated at 60 mph on the west side of Evanville.
Hail, Gibson
- When
- March 19, 4:58 PM CST
- Where
- Gibson County, 0.69 mi ESE of King
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.295, -87.559
Penny size hail occurred at the Toyota Manufacturing Plant north of Fort Branch.
Hail, Pike
- When
- March 19, 6:37 PM EST
- Where
- Pike County, 2.07 mi S of Stendal
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 38.240, -87.150
Quarter size hail fell 2 miles south of Stendal.
Hail, Pike
- When
- March 19, 6:40 PM EST
- Where
- Pike County, 1.48 mi SSW of Pikeville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.300, -87.130
Quarter size hail fell 1.5 miles south southwest of Pikeville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Indiana, March 19, 2025$1.8 million · EF2 · 30 events
- Cold in Arizona, March 19, 20251 death · 1 event
- Tornado and Damaging Winds in Kentucky, March 19, 2025$297,000 · EF1 · 11 events
- Tornadoes and Damaging Winds in Indiana, March 19, 2025$281,000 · EF0 · 13 events
- Tornadoes and Hail in Illinois, March 19, 20251 injured · EF1 · 41 events
- Wildfire and High Wind in Missouri, March 19 to 21, 20252 injured · $41,000 · 60 kt wind · 22 events
- Tornadoes and Hail in Illinois, March 19, 2025EF1 · 36 events
- Tornadoes and Damaging Winds in Indiana, March 19, 20251 injured · EF1 · 15 events
- Blizzard and Hail in Iowa, March 19, 20251.25 in hail · 41 events
- Blizzard and High Wind in Nebraska, March 19, 202567 kt wind · 38 events
- Damaging Winds in Tennessee, March 19, 2025$33,000 · 61 kt wind · 10 events
- High Wind and Strong Wind in Illinois, March 19, 2025$19,000 · 57 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247281, 1247308, 1247266, 1247275.